Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 97, NWS Goodland, KS

June 17, 2011Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 17, 2011, 4:33 PM MDT for Kit Carson County, Colorado. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2011, 4:33 PM MDT (22:33 UTC)
Expired
Jun 17, 2011, 5:30 PM MDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:00 PM MDTHAIL 0.883 S Flagler, COHAIL COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:58 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WUUS53 KGLD 172233
SVRGLD
COC063-172330-
/O.NEW.KGLD.SV.W.0097.110617T2233Z-110617T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 530 PM MDT

* AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR ARRIBA...OR 8 MILES WEST OF FLAGLER...AND WAS MOVING EAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FLAGLER...SEIBERT...VONA AND STRATTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 391 AND 428.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.


&&

LAT...LON 3920 10316 3957 10316 3957 10248 3917 10244
      3912 10317
TIME...MOT...LOC 2234Z 258DEG 26KT 3928 10318
WIND...HAIL 60MPH 1.25IN
$$

BULLER
2 follow-up statements
475 
WWUS53 KGLD 172302
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT FRI JUN 17 2011

COC063-172330-
/O.CON.KGLD.SV.W.0097.000000T0000Z-110617T2330Z/
KIT CARSON CO-
502 PM MDT FRI JUN 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN KIT
CARSON COUNTY UNTIL 530 PM MDT...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
WEST OF SEIBERT...AND WAS MOVING EAST AT 30 MPH.

IN ADDITION...AT 5 PM MDT NICKEL SIZE...COVERING THE GROUND...WAS 
REPORTED BY THE PUBLIC THREE MILES SOUTH OF FLAGLER. 

LOCATIONS IMPACTED INCLUDE...
  SEIBERT...VONA AND STRATTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 391 AND 427.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 3920 10316 3957 10316 3957 10248 3917 10244
      3912 10317
TIME...MOT...LOC 2301Z 258DEG 26KT 3932 10293
WIND...HAIL 60MPH 1.00IN
$$

BULLER
985 
WWUS53 KGLD 172331
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT FRI JUN 17 2011

COC063-172341-
/O.EXP.KGLD.SV.W.0097.000000T0000Z-110617T2330Z/
KIT CARSON CO-
531 PM MDT FRI JUN 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KIT CARSON COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 3920 10316 3957 10316 3957 10248 3917 10244
      3912 10317
TIME...MOT...LOC 2302Z 258DEG 26KT 3932 10292
$$

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:50 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 17, 2:50 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT FRI JUN 17 2011

.DISCUSSION...
245 PM MDT FRI JUN 17 2011

FOR THE NEXT FEW DAYS THE TREND OF LATE AFTERNOON AND OVERNIGHT
THUNDERSTORMS WILL CONTINUE AS WEATHER DISTURBANCES MOVE THROUGH
SOUTHWEST FLOW ALOFT AS AN UPPER LEVEL LOW SPINS ACROSS THE
INTERMOUNTAIN AND NORTHERN PLAINS. TEMPERATURES WILL BE NEAR
NORMAL SATURDAY THEN RISE ABOVE NORMAL SUNDAY BEFORE FALLING BELOW
NORMAL MONDAY AS THE UPPER LOW MOVES OVER THE AREA.

AFTER A FEW DAYS OF BELOW NORMAL TEMPERATURES TUESDAY AND
WEDNESDAY NEAR THE UPPER LOW A RETURN TO ABOVE NORMAL TEMPERATURES
IS EXPECTED THURSDAY AND FRIDAY AS UPPER RIDGING BUILDS IN.
THUNDERSTORMS ARE POSSIBLE ALTHOUGH AREAL COVERAGE SEEMS RATHER
LIMITED IN THE EXTENDED.

007

&&

.AVIATION...
1142 AM MDT FRI JUN 17 2011

FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL WITH WINDS GRADUALLY
VEERING GENERALLY FROM THE NORTH TO THE SOUTH/SOUTHEAST DURING THE
PERIOD. STORMS WILL DEVELOP ACROSS EASTERN COLORADO THIS AFTERNOON
AND SPREAD EASTWARD TOWARDS THE TERMINALS THIS EVENING. THE BETTER
CHANCE FOR CONVECTIVE ACTIVITY WILL COME AT KGLD BUT EVEN HERE TIMING
AND COVERAGE SOMEWHAT UNCERTAIN AT THIS POINT SO WILL INDICATE STORM
POTENTIAL WITH CB GROUP FOR NOW AND AMEND AS NEEDED. POTENTIAL FOR
SEVERE STORMS EXISTS THIS EVENING MAINLY AT KGLD. INTERMITTENT MVFR/IFR
CONDITIONS MAY RESULT SHOULD A STRONG STORM DIRECTLY IMPACT EITHER TERMINAL.

050

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 17, 3:00 PM MDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT FRI JUN 17 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
300 PM MDT FRI JUN 17 2011 /400 PM CDT FRI JUN 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO FAR EASTERN
COLORADO AND ADJACENT LOCATIONS IN WESTERN KANSAS AND POSSIBLY
SOUTHWEST NEBRASKA GENERALLY NORTH OF INTERSTATE 70 LATE THIS
AFTERNOON THROUGH EARLY EVENING. LARGE HAIL...DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. A TORNADO WILL BE
POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL OCCUR ALMOST EVERY AFTERNOON AND EVENING
THROUGH THURSDAY. SEVERE WEATHER IS EXPECTED SATURDAY AND AGAIN ON
SUNDAY. THE MAIN THREAT WILL BE DAMAGING WIND AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY TONIGHT.

007

In the hours before

Special weather statement, Jun 17, 3:18 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT FRI JUN 17 2011

COZ090-091-172145-
KIT CARSON COUNTY-YUMA COUNTY-
318 PM MDT FRI JUN 17 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 316 PM MDT/416 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A SEVERE THUNDERSTORM 13 MILES WEST OF THURMAN...OR 28
MILES NORTHWEST OF FLAGLER...MOVING EAST AT 35 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED
WITH THIS STORM.

&&

LAT...LON 3957 10315 3957 10281 3980 10281 3981 10271
      3948 10267 3947 10316 3956 10316
TIME...MOT...LOC 2118Z 269DEG 30KT 3956 10343

BULLER
Special weather statement, Jun 17, 3:49 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT FRI JUN 17 2011

COZ090-091-172230-
KIT CARSON COUNTY-YUMA COUNTY-
349 PM MDT FRI JUN 17 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THURMAN...OR 21 MILES NORTH OF FLAGLER...
MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3957 10315 3957 10281 3981 10281 3984 10255
      3948 10250 3948 10316 3956 10316
TIME...MOT...LOC 2149Z 264DEG 30KT 3959 10309

BULLER
Special weather statement, Jun 17, 4:13 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT FRI JUN 17 2011

COZ091-172300-
KIT CARSON COUNTY-
413 PM MDT FRI JUN 17 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 412 PM MDT/512 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ARRIBA...OR
17 MILES WEST OF FLAGLER...MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3948 10316 3948 10276 3904 10280 3906 10317
TIME...MOT...LOC 2213Z 272DEG 25KT 3924 10336

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:02 PM MDTSpecial Weather StatementGLDYuma28 min
Jun 16, 6:11 PM MDTSevere Thunderstorm WarningGLDYuma64 min
Jun 16, 6:19 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma56 min
Jun 16, 6:58 PM MDTSevere Thunderstorm WarningGLDYuma62 min
Jun 16, 7:16 PM MDTSevere Thunderstorm WarningGLDKit Carson29 min
Jun 16, 7:51 PM MDTSevere Thunderstorm WarningGLDYuma54 min
Jun 16, 7:59 PM MDTSpecial Weather StatementGLDKit Carson16 min
Jun 16, 11:11 PM MDTSpecial Weather StatementGLDCheyenne34 min
Jun 17, 3:18 PM MDTSpecial Weather StatementGLDWashington27 min
Jun 17, 3:49 PM MDTSpecial Weather StatementGLDKit Carson41 min
Jun 17, 4:13 PM MDTSpecial Weather StatementGLDKit Carson47 min
Jun 17, 4:43 PM MDTSpecial Weather StatementGLDYuma32 min
Jun 17, 5:24 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson66 min
Jun 17, 5:40 PM MDTSpecial Weather StatementGLDKit Carson35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.